EconPapers    
Economics at your fingertips  
 

Redistributive Taxation in the Roy Model

Casey Rothschild () and Florian Scheuer ()

The Quarterly Journal of Economics, 2013, vol. 128, issue 2, 623-668

Abstract: We consider optimal redistribution in a model where individuals can self-select into one of several possible sectors based on heterogeneity in a multidimensional skill vector. We first show that when the government does not observe the sectoral choice or underlying skills of its citizens, the constrained Pareto frontier can be implemented with a single nonlinear income tax. We then characterize this optimal tax schedule. If sectoral inputs are complements, a many-sector model with self-selection leads to optimal income taxes that are less progressive than the corresponding taxes in a standard single-sector model under natural conditions. However, they are more progressive than in canonical multisector economies with discrete types and without occupational choice or overlapping sectoral wage distributions. JEL Codes: H2, D5, D8, E2, E6, J3, J6. Copyright 2013, Oxford University Press.

Date: 2013
References: Add references at CitEc
Citations: View citations in EconPapers (61) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1093/qje/qjs076 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Redistributive Taxation in the Roy Model (2012) Downloads
Working Paper: Redistributive Taxation in a Roy Model (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:128:y:2013:i:2:p:623-668

Access Statistics for this article

The Quarterly Journal of Economics is currently edited by Robert J. Barro, Elhanan Helpman, Lawrence F. Katz and Andrei Schleifer

More articles in The Quarterly Journal of Economics from Oxford University Press
Bibliographic data for series maintained by Oxford University Press ().

 
Page updated 2020-10-14
Handle: RePEc:oup:qjecon:v:128:y:2013:i:2:p:623-668